Negative Behavior and
SupplementsThis is general
commentary I derived from the talks. People on the enzyme board have mentioned
hyperactivity sometimes when they start enzymes. This is also characteristic of
beginning the GFCF diet. Several presenters mentioned this when starting any of
several supplements. Glutamine was mentioned as being quite good for gut
healing. However, if you see the hyper/negative behavior, then stop immediately.
Go back to focusing on general nutrition and more gut healing first with a
nutritious diet, probiotics and maybe enzymes. Then later resume the glutamine.
Dr. Walsh said the same when trying to add zinc to balance the excessive copper
(Amber mentioned this earlier). If a person reacts badly to the zinc, back off
on the dose and go slower. This indicates the copper is being dumped into the
body too quickly and the body cannot detox fast enough.
We see the same with Epsom salts. Sometimes the child will react badly to a Epsom
salt bath, so lower the amount of salts and continue and the child will improve.
Dr. Baker said it also happens commonly with yeast treatments. The child may
become hysterical while "on" the treatment but this is the yeast
die-off/toxin reactions. He said one client went through three rounds of
outlandish bad behavior. They also saw this accompanied by improvements so they
continued. Eventually the yeast was in balance and the child showed remarkable improvement.
Dr. Holmes said the same with chelation. Look for negative behavior with the
"on" cycles. If the negative behavior continues through to the
"off" cycles, then you have a bug problem and need to stop chelation
and deal with that first. If is it just during the "on cycles, it indicates
detox of metals.
So this seems to be a very common part of the healing process. I just wanted to
throw this out because it is always worrisome to see someone going through a bad
time. It seems to be a tricky issue when starting a therapy of evaluating if it
is a true intolerance and should be stopped, or withdrawal/die-off/detox and
should be continued? The general consensus seems to be 1)back off and go slower
if possible, or 2) let the bad stuff run a few days and see if the negative
behavior improves after time. After a few days, stop and re-evaluate.
This is consistent with what we have seen with the strong protease products. If
negative reactions occur, either stop or reduce the dosing on the proteases and
build up slowly. The general all-purpose enzyme products don't seem to produce
these effects. Here is an excerpt on such reactions by Jon Pangborn from the
SerenAid enzyme study.
"This brings up the question of what happens when digestion starts to work
better, malabsorption decreases, and the food supply to the gut flora is
normalized. Quite simply, some of the alien residents die off. Unfortunately,
die-off releases toxins and allergenic substances that can provoke allergic like
symptoms. This is like detoxification. With better digestion of food, the body
can clear itself, and there is a period of time, sometimes lasting a few weeks,
during which bowel irregularity or allergic like symptoms may occur. These were
observed for some of the 55 children tested in the preliminary trails of the
enzyme that were supervised at five medical practices. These presentations
included more frequent bowel movements, increased irritability, increased /
decreased appetite, hyperactivity and more compulsive behaviors. Usually these
presentations ceased before the third week of testing."
Submitted by Karen from the autismandenzymes
2: November 26, 2001